Virginia, 2022

Tornado and Damaging Winds in Virginia, July 5, 2022

July 5, 2022 · NWS RNK · 16 events in 7 counties and zones

S. This triggered multiple severe thunderstorms due to the modest shear and instability in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$73,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A moist and destabilizing airmass existed ahead of an upper level storm system traveling across the periphery of a sprawling mid-summer ridge across the southern plains into the southeast U.S. This triggered multiple severe thunderstorms due to the modest shear and instability in place. One of these storms spawned a tornado in Grayson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 5, 12:54 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 5, 12:54 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
154 PM EDT Tue Jul 5 2022

.SYNOPSIS...
A warm front will lift northward across the region today.
Complexes of thunderstorms will track from the Midwest into the
Mid Atlantic and central Appalachians several times through the
end of the week before a cold front moves into the region by the
weekend. Humid conditions continue all week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1255 PM EDT Tuesday...

The early afternoon update will reflect mainly a fine tuning of
the location of the highest probability of precipitation in
the form of showers and storms based upon the latest radar
trends and mesoscale models. Much of the region west of
Interstate-81 is expected to see at least scattered coverage of
showers and storms this afternoon, if not even better coverage
in spots north of Interstate-66. East of I-81 coverage will
improve as the afternoon progresses, but expectations are that
the farther east you live the lower the probability. Have also
adjusted hourly temperature, dew points, winds/gusts, and sky
cover through the afternoon to better reflect the latest
observations and expected trends.

As of 955 AM EDT Tuesday...

The biggest adjustment to the forecast is the introduction of
small chance POPs for the area generally north of I-64 and west
of I-81 through the late morning hours. In this region, isolated
to scattered showers, and perhaps an isolated thunderstorm
around noon, is expected a little sooner than earlier
advertised. While the bulk of the expected showers and
thunderstorm activity still is looking probable during the
afternoon/evening, this one adjustment was need to account for
activity immediately upstream of this region.

For the entire area, the forecast will also reflect minor
temperature, dew point, wind/gusts, and sky cover adjustments to
the hourly forecast grids from the late morning into the early
afternoon based upon the latest observations and expected
trends.

As of 300 AM EDT Tuesday...

Expect increased humidity and threat of stronger storms today...

Few showers lingering across the NC piedmont along higher theta-e
and instability boundary. A warm front also resides from eastern
Kentucky into northern NC. Models showing this boundary lifting
northeast today while an area of convection moving out of the
southern Great Lakes advances toward the mid-Atlantic by midday.
Models are showing potential for scattered to numerous storms moving
across the WV mountains into the Alleghanys by lunch time, then east
into the piedmont by late afternoon. Big question will be how much
coverage and how far southeast the organized convection makes it.

Will be humid/unstable so the fuel will be available for the storms
to develop or persist and do not see much if any cap in place per
soundings. The differences in the models while blending them would
greater coverage but still no higher than 50 percent in the
mountains, with 30-40 pops east this afternoon.

The upper ridge over the mid South remains and our forecast area
stays in the west/northwest flow allowing any upstream disturbances
and convective systems to drop across the mid-Atlantic. Heading
through this evening looking at convection scattering out and
exiting the east by late evening, then watching potential for
another cluster sinking south/southeast across Ohio/eastern KY into
far southwest VA late, so have maintained chance late in the west,
while drying it out east of the mountains.

A mix of clouds and sunshine and early July sun angle should be
enough to get temperatures a few degrees above normal from the 80s
west to lower 90s east. Dewpoints in the upper 60s to lower 70s will
send heat indices into the lower 90s in portions of the New River
Valley and Mountain Empire, to mid to upper 90s east of the Blue
Ridge.

Muggy tonight with lows running 5 to 10 degrees above normal in the
upper 60s to mid 70s. May potentially be warm enough for record warm
lows, but will depend on if storms move across the climate sites and
cool it down.

Forecast confidence is high on all elements except coverage of
storms/pops this afternoon/tonight.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 430 AM EDT Tuesday...

     Thunderstorms each afternoon and evening this week...

The main driving feature of this period's weather will be an upper
ridge situated over the southern CONUS. We are placed in northwest
flow on the ridge's eastern side, downstream of the Great Lakes and
OH River Valley regions. Shortwaves embedded around the ridge will
be advected through those regions where thunderstorm producing
systems will form and grow, eventually reaching our forecast area.
Several of these systems are expected to cross through our area,
with exact timing still uncertain. The greatest likelihood is that
each afternoon/evening seems primed for thunderstorm activity, and
these upper disturbances are likely to maintain thunderstorm
activity into the overnight hours. With the greatest instability
values progged for Wednesday PM, that is the timeframe we are
watching for the greatest chance of strong to severe thunderstorms
to potentially cause damaging wind gusts. Thursday and Friday are
also candidates for strong thunderstorms, but Wednesday looks to
have the strongest convective setup.

In regards to flooding potential, storms on each day of the week may
not impact the exact same areas, so as some receive heavier
rainfall, others may remain drier. Those spots that receive rain a
few days in a row will be primed for flooding should a storm with
high rain rates, or a series of training storms, enters a previously
rained-on area. Flooding threats will be localized to areas with
repeat storms throughout the week.

Temperatures will be a few degrees above normal for this forecast
period. Dewpoints will be high, so heat indices could reach 100
degrees in parts of the Piedmont and Southside VA Wednesday and
Thursday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 430 AM EDT Tuesday...

     Weekend front keeps showers around for most of the weekend...

A cold front associated with a strong shortwave will approach our
area late Friday. As with many summer frontal boundaries, it
will slow and wash out against subtropical ridging this weekend.
As the boundary remains near the Mid-Atlantic and the Carolinas
through most of the weekend, it will keep showers in our CWA
through Sunday. As higher pressure and ridging comes east into
our area by Monday, precipitation coverage will be reduced for
early next week. Temperatures will regulate a bit and come
closer to normal by early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...

Showers and storms to become more numerous as the afternoon
progresses.

VFR conditions primarily prevail across the region. The
exception are those locations currently receiving robust showers
and storms between KBKW and KHSP. As the afternoon progresses,
VFR will continue to be the dominate flight category, but sub-
VFR is likely under the stronger showers and storms as they
progress east-southeastward across the region. Coverage is
expected to be greatest across southeast West Virginia east to
the near the crest of the Blue Ridge.

Overnight, we are expecting pockets of fog to develop, primarily
where precipitation has the best coverage during the afternoon
and evening, and also in the mountain and river valley. Ceiling
are expected to be VFR in most location, with pockets of sub-VFR
possible over parts of southeast West Virginia. Any sub-VFR
conditions are expected to gradually improve to VFR Wednesday
morning.

 Extended Aviation Discussion...

Another cluster of showers and thunderstorms will cross from the
Ohio Valley to the Mid Atlantic region on Wednesday with
scattered to numerous showers and thunderstorms along with the
associated MVFR ceilings and visibilities. Little change in this
pattern is expected this week so there will be several periods
with higher chances of thunderstorms and sub-VFR conditions.

The persistent track of thunderstorms around the upper ridge
will also mean the potential for thunderstorms at night, as well
as the typical afternoon and evening time frames. Otherwise,
look for late night/early morning IFR to MVFR fog/low clouds
through the week. Scattered showers and thunderstorms will
continue into the weekend. Some drier air may arrive Sunday
night into Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK/WP
NEAR TERM...DS/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...DS/WP
Hazardous weather outlook, Jul 5, 1:18 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
218 PM EDT Tue Jul 5 2022

NCZ001-002-018-VAZ007-009>020-022>024-032-033-035-WVZ042>044-507-508-
061830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
218 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Clusters of thunderstorms this afternoon and evening could become
severe. The main threat will be damaging wind gusts, but large hail
is also possible. Heavy rain may also cause localized flooding if
storms move over the same area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms Wednesday and Thursday could become severe, with
damaging winds and localized flooding the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ003>006-019-020-VAZ034-043>047-058-059-061830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bedford-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
218 PM EDT Tue Jul 5 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
There is a slight risk for severe thunderstorms this afternoon and
evening. The main threat is damaging wind gusts. Large hail and
localized flooding is also possible.
.DAY ONE...This afternoon and tonight.

There is a potential for severe thunderstorms this afternoon and
evening. The main threat is damaging wind gusts. Large hail and
localized flooding are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms could be strong to severe Wednesday and Thursday, with
damaging winds the main threat, along with localized flooding. In
addition, heat indices may reach 100 to 105 degrees in the afternoon
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jul 5, 12:55 PM EST, 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
155 PM EDT Tue Jul 5 2022

VAZ019-020-023-024-051830-
Botetourt VA-Bath VA-Rockbridge VA-Alleghany VA-
155 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northeastern
Alleghany, southwestern Rockbridge, south central Bath, and north
central Botetourt counties in west central Virginia through 230 PM
EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carloover, or near Clifton Forge, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton Forge...
Collierstown...
Iron Gate...
Douthat State Park...
Low Moor...
Ingalls Field...
and Glen Wilton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3779 7996 3798 7984 3789 7941 3762 7958
TIME...MOT...LOC 1754Z 290DEG 27KT 3787 7990

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PW
Special weather statement, Jul 5, 1:10 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT Tue Jul 5 2022

VAZ007-009-010-051845-
Tazewell VA-Bland VA-Smyth VA-
210 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of
northern Smyth, Tazewell and southwestern Bland Counties through 245
PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jewell Ridge, or near Richlands, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Ceres...
Burkes Garden...
Nebo...
and Raven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 8187 3720 8176 3724 8174 3720 8168
      3721 8156 3724 8151 3726 8150 3725 8148
      3727 8142 3729 8141 3730 8134 3698 8133
      3695 8138 3690 8133 3686 8133 3690 8181
      3693 8183 3696 8178 3705 8182 3710 8188
TIME...MOT...LOC 1809Z 266DEG 16KT 3715 8179

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KK
Special weather statement, Jul 5, 1:13 PM EST, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT Tue Jul 5 2022

VAZ023-034-051845-
Botetourt VA-Bedford VA-
213 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of
northwestern Bedford and southern Botetourt Counties through 245 PM
EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Nace, or over Troutville, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buchanan...
Troutville...
Montvale...
Fincastle...
Lithia...
Nace...
and Laymantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3758 7958 3757 7956 3729 7955 3731 7985
      3733 7987 3736 7993 3753 7995 3759 7958
TIME...MOT...LOC 1812Z 266DEG 16KT 3742 7985

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KK
Special weather statement, Jul 5, 1:23 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT Tue Jul 5 2022

VAZ033-034-044-051900-
Franklin VA-Bedford VA-Pittsylvania VA-
223 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of
northwestern Pittsylvania, southern Bedford and southeastern Franklin
Counties through 300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rocky Mount, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky Mount...
Penhook...
Sago...
Smith Mountain Lake State Park...
Western Smith Mountain Lake...
Union Hall...
and Sontag.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3689 7991 3707 7992 3713 7954 3686 7953
TIME...MOT...LOC 1822Z 266DEG 16KT 3699 7983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KK
Special weather statement, Jul 5, 1:28 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT Tue Jul 5 2022

NCZ003-004-VAZ032-051900-
Stokes NC-Surry NC-Patrick VA-
228 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of
northeastern Surry, northwestern Stokes and southwestern Patrick
Counties through 300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flat Rock, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Airy...
Flat Rock...
Francisco...
Ararat...
Toast...
Woodville...
and White Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3644 8066 3656 8067 3656 8061 3659 8061
      3660 8062 3662 8062 3663 8061 3668 8030
      3641 8028
TIME...MOT...LOC 1828Z 266DEG 16KT 3653 8058

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

KK
Special weather statement, Jul 5, 1:34 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
234 PM EDT Tue Jul 5 2022

VAZ019-023-024-051900-
Botetourt VA-Rockbridge VA-Alleghany VA-
234 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of
east central Alleghany, southern Rockbridge and northeastern
Botetourt Counties in west central Virginia, the City of Buena Vista
and the City of Lexington through 300 PM EDT...

At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Collierstown, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Eagle Rock...
Collierstown...
Cornwall...
and Natural Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3780 7924 3779 7927 3775 7930 3766 7935
      3761 7946 3758 7945 3757 7943 3754 7949
      3759 7985 3781 7973 3790 7918
TIME...MOT...LOC 1834Z 266DEG 16KT 3773 7963

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KK

The radar

The Roanoke radar (KFCX), 54 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
July 5, 1:34 PM EST
Where
Bedford County, 2.36 mi NE of Stewartsville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.292, -79.768

Multiple trees were blown down by thunderstorm winds along Jordantown Road.

Thunderstorm Wind, Bedford

When
July 5, 1:48 PM EST
Where
Bedford County, Chamblissburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.250, -79.720

Numerous trees were blown down by thunderstorm winds in the Chamblissburg area.

Thunderstorm Wind, Bedford

When
July 5, 1:59 PM EST
Where
Bedford County, 0.4 mi S of Goodview
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.214, -79.721

Numerous trees were blown down by thunderstorm winds in the Goodview area.

Thunderstorm Wind, Bedford

When
July 5, 2:13 PM EST
Where
Bedford County, 3.53 mi NW of Forest
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.410, -79.320

Multiple trees were blown down by thunderstorm winds.

Thunderstorm Wind, Lynchburg (C)

When
July 5, 2:18 PM EST to 2:40 PM EST
Where
Lynchburg (C) County, 0.74 mi S of Lyh Ivy Hill Arpt to 2.32 mi WSW of Lynchburg Falwell Ar
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.389, -79.219

Numerous trees were downed by thunderstorm winds across Lynchburg.

Thunderstorm Wind, Bedford

When
July 5, 2:19 PM EST
Where
Bedford County, 3.58 mi NNW of Gillespie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.270, -79.446

Two trees were blown down by thunderstorm winds on Otterhill Road.

Tornado, Grayson

When
July 5, 3:05 PM EST to 3:12 PM EST
Where
Grayson County, 0.89 mi SE of Baywood to 0.69 mi N of Delhart
Rating
EF1
Path length
2.2 mi
Path width
150 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.610, -81.010

The tornado touched down in the Baywood community near the |intersection of Cross Roads Drive and Old Baywood Road where it |snapped a mature hardwood tree mid-trunk. A swirling pattern was |also noted in a nearby grass field. The tornado proceeded |southeast while intermittently snapping or uprooting multiple |hardwood and softwood trees along Greenwich and Delhart Roads. |The tornado then weakened and dissipated just to the southeast |of Delhart Road.

Thunderstorm Wind, Grayson

When
July 5, 3:13 PM EST
Where
Grayson County, 1.77 mi NW of Delhart
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.596, -81.005

Several trees were blown down by thunderstorm winds from Cross View Road to Crestview Drive.

Thunderstorm Wind, Carroll

When
July 5, 3:16 PM EST
Where
Carroll County, 2.32 mi WSW of Woodlawn
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.710, -80.860

A few trees were blown down by thunderstorm winds.

Thunderstorm Wind, Pittsylvania

When
July 5, 3:23 PM EST
Where
Pittsylvania County, 2.21 mi E of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.819, -79.360

One tree was blown down by thunderstorm winds on Halifax Road.

Thunderstorm Wind, Carroll

When
July 5, 3:25 PM EST
Where
Carroll County, 1.77 mi SE of Galax City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.650, -80.900

A few trees were blown down by thunderstorm winds on the southeast side of Galax.

Thunderstorm Wind, Pittsylvania

When
July 5, 3:26 PM EST
Where
Pittsylvania County, 1.2 mi NNW of Soapstone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.686, -79.659

One tree was blown down by thunderstorm winds on Mosco Road.

Thunderstorm Wind, Carroll

When
July 5, 3:30 PM EST
Where
Carroll County, 2.65 mi SW of Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.690, -80.850

One tree was blown down by thunderstorm winds on Cranberry Lane.

Thunderstorm Wind, Charlotte

When
July 5, 3:54 PM EST
Where
Charlotte County, 1.3 mi WSW of Reese Shop
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.990, -78.700

One tree was blown down by thunderstorm winds.

Thunderstorm Wind, Danville (C)

When
July 5, 3:57 PM EST
Where
Danville (C) County, 1.79 mi SSW of Danville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.567, -79.405

Three trees were blown down by thunderstorm winds near Danville Community College.

Thunderstorm Wind, Charlotte

When
July 5, 4:10 PM EST
Where
Charlotte County, 1.05 mi SE of Saxe
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.920, -78.656

One tree was blown down by thunderstorm winds on Sylvan Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyThe tornado archive for Virginia, 2022Warnings in Virginia, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046483, 1045978, 1045979, 1045985, 1046004, 1045984, 1046486, 1046485, 1046484, 1045987, 1045995, 1045986, 1045993, 1045997, 1046003, 1045999.